From Akron, Ohio, USA:
My 10 year old Caucasian son has Asperger syndrome and has been treated with Prozac for the past six years for obsessive compulsive behavior. At age four, he was prescribed clonidine to allow sleep at night which was stopped about a year ago. About two years ago, he was started on Risperdal for obsessive thinking and difficulty in reasoning skills and gained a significant amount of weight. (He currently weighs about 124 pounds and is 5 feet tall.) Before this, he was an average weight child. Recently (about six months ago) the doctor prescribed Lithobid to address his mood swings. No additional weight gain occurred, and his lithium levels have been "acceptable". Before this most recent blood work for the lithium levels, I expressed concern to the psychiatrist that, during the previous week, my son had been desperately thirsty, really painfully thirsty and had been getting up at night to urinate. This is why she added the fasting glucose test to the blood work which was 139 mg/dl [7.7 mmol/L].
My son was recently admitted to the hospital after a routine blood test to check his lithium levels revealed a morning fasting glucose level of 315 mg/dl [315 mmol/L]. At the ER, it was glucose level was 456 mg/dl [25.3 mmol/L], he was in no acute distress and was not spilling ketones. Admission was the following morning after another fasting glucose level of around 300 mg/dl [16.7mmol/L]. Admission was done for diabetes education and to monitor his glucose levels.
His levels did not come down until insulin was given, and we are awaiting test results for antibodies, hemoglobin A1c, and various other things I cannot remember. He is currently on a three shot regimen with NPH and NovoLog before breakfast, NovoLog before dinner and NPH before bedtime.
I read in one of the drug handouts that lithium can affect blood glucose levels. Is there any research linking these drugs (lithium, Prozac, clonidine, Risperdal) to the onset of diabetes? Is my son's weight the level of obesity usually seen in the MODY cases? Could the weight gain from the Risperdal have set off type 2 diabetes? There is a paternal grandmother with type 2 and a paternal cousin with confirmed type 1 diabetes.
If the antibodies are positive, then it is likely coincidental type 1 diabetes. If the antibodies are negative and stay negative over the next few years, then this could be weight-related (type 2 diabetes). Losing weight may get him off insulin in the latter circumstance. Time will help sort this out.
Initial treatment decisions should be based upon actual frequent blood glucose readings with efforts to avoid medications that would predispose to obesity, if possible. This is not always possible with obsessive-compulsive disorder and Asperger's syndrome. You should be sure to get close collaboration and discussions between the neurologists, psychiatrists and endocrinologists involved with your child's care since this is very complicated.
Original posting 12 Jul 2002
Posted to Diagnosis and Symptoms
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.